Ototoxicity of opioids underlined by New Jersey study

 

drugs

©Moussa81 - iStock

Doctors prescribing opioids should be aware of an ototoxicity risk to patients, who could suffer permanent hearing loss and tinnitus from their medication.

Research recently published in the Journal of Medical Toxicology reveals that Opioid-associated ototoxicity, or hearing loss, is a rare adverse event that can occur with the use of a variety of opioids. Cases studied, from the records of New Jersey Poison Control centres dating from 1999 to 2018, show 22 cases of opioid-associated ototoxicity involving heroin exposure, seven cases involving oxycodone, four cases involving methadone, and three cases involving tramadol.

Hypoacusis resulted in 37% of cases, and deafness in 29% of cases. In 24% of cases, the hearing damage involved tinnitus. There was a mix of tinnitus and hypoacusis in 10% of these cases.

Diane P. Calello, executive and medical director of NJ Poison Control, stressed that such effects are rare, but "should be considered, particularly if the patient already has hearing loss or is on another medication which may be ototoxic."

Some patients, Calello told the health network Healio, may react instantly to a drug, waking up with deafness after an overdose; in others on a high-dose prescription, the effect may take longer. Some effects are permanent and will require cochlear implant treatment, while others might go after days or weeks

The study shows that doctors definitely need to consider the risk for ototoxicity when prescribing opioids to patients, stressed Calello.

Source: Healio

P.W.